As is people with schizophrenia didn’t have enough to worry about a new study finds that schizophrenic patients who take antipsychotic drugs are more likely to have experienced cardiac arrest or ventricular arrhythmia than non-schizophrenic patients. While previous research has linked several of these drugs to irregular electrocardiogram results, the researchers used billing data to uncover a link between the drugs and cardiac arrest. From the University of Pennsylvania School of Medicine:Schizophrenia Drugs Linked to Increased Risk of Heart Attack
(Philadelphia, PA) – Schizophrenic patients who take antipsychotic drugs are more likely to have experienced cardiac arrest or ventricular arrhythmia than non-schizophrenic patients, according to researchers at the University of Pennsylvania School of Medicine. While previous research has linked several of these drugs to irregular electrocardiogram results, the Penn researchers used billing data to uncover a link between the drugs and cardiac arrest. Their findings are presented in the November 9 issue of the British Medical Journal.
The study’s primary comparison was between thioridazine, which has a marked effect on the electrocardiogram, and haloperidol, which has less of an effect. “Overall, the risk with thioridazine was no worse than that with haloperidol. Thioridazine may, however, represent an elevated risk at high doses,” said Sean Hennessy, PharmD, PhD, assistant professor in Penn’s Department of Biostatistics and Epidemiology. “To reduce cardiac risk, thioridazine should be prescribed at the lowest dose needed to obtain an optimal therapeutic effect.”
Hennessy and his colleagues conducted a cohort study of billing data collected between 1993 and 1996 from three Medicaid programs. The researchers included patients with more than one prescription for oral thioridazine and haloperidol, as well as the antipsychotic drugs risperidone and clozapine, plus at least two instances of a schizophrenia diagnosis. They compared the records of these patients with two control groups – one group of glaucoma patients and one group of psoriasis patients – since both patient types require periodic prescriptions and are not associated with cardiovascular problems. In all, they looked at data taken from over 120,000 patients.
“We compared the frequency of cardiac arrest and ventricular arrhythmia associated with different antipsychotic drugs versus the control groups,” said Hennessy. “Our findings clearly link patients with treated schizophrenia to higher rates of cardiac arrest, ventricular arrhythmia, and death.” According to Hennessy, the elevated risk could be a result of either the disease or its treatment.
While haloperidol and thioridazine both presented a similar overall risk in this study, the effect with thioridazine seemed to be dose-related. “Therefore, to minimize the risk of arrhythmia, it seems prudent to suggest that physicians prescribe the lowest dose of thioridazine possible,” said Hennessy.
Separate data presented to FDA have suggested that thioridazine may have a greater effect than haloperidol on the QT interval as recorded on an electrocardiogram (ECG). The QT interval is defined as the time between the Q wave (when the heart’s ventricles contract) and T wave (when the ventricles relax again). While QT prolongation is often used as a surrogate marker of a drug’s cardiac risk, the true relationship is unknown. This study helps to clarify that relationship.
“If our findings are confirmed, they would support the use of QT prolongation as a marker for a drug’s risk,” said Hennessy, “There are still plenty of questions to be asked. Is there a certain subset of the population more at risk for developing a QT irregularity with certain drugs? Is there a role for regular ECG monitoring in individual patients? Obviously, we shouldn’t be keeping QT on the Q.T.”